“Hot” off the press! Change in teething care.

For all of you who care for  young children . . . the FDA has issued a warning to NOT give over  the counter teething medication to children under age 2.  Here is why. . . benzocaine products, such as Anbesol and Orajel, contain benzocaine which can cause (a fancy medical condition) called methemoglobinemia.  That is a rare, but potentially fatal, condition in which the amount of oxygen carried through the bloodstream is greatly reduced.   This condition has been reported with all strengths of benzocaine gels and liquids.

As an alternative, parents can gently massage the gum line or give the child a firm rubber teething ring.  Some are intended to go in the freezer; my kids especially enjoyed those.   A homemade version of that is a wet washcloth wrung out, twisted like a rope and frozen.

Weight-appropriate doses of acetaminophen (Tylenol) are also helpful.  Be sure to give appropriate doses and follow the per-day dosing limits as overdosing acetaminophen can cause liver damage.   Some homeopathic remedies like amber teething necklaces can pose choking hazards and belladonna-containing teething tablets are poisonous.

Sometimes simply holding your child may soothe them. . . that’s free, bonding and without side effects.

Also, know that this is just a phase, a season, and soon shall pass.

Advertisements

About drlesliegreenberg

I have been practicing as a family physician for over 20 years--as both an educator of physicians and clinician. From infancy to the elderly, I perform obstetrics and general medicine. I love my career and am passionate about my field of knowledge and my patients. Follow me on Facebook at Leslie Md Greenberg Medical Disclaimer The content of this website is provided for general informational purposes only and is not intended as, nor should it be considered a substitute for, professional medical advice. Do not use the information on this website for diagnosing or treating any medical or health condition. If you have or suspect you have a medical problem, promptly contact your professional healthcare provider.
This entry was posted in medication issues, oral health, Pediatrics, safety, Uncategorized and tagged , , , , , , , , , , , . Bookmark the permalink.